On one-dimensional compressible Navier–Stokes equations for a reacting mixture in unbounded domains

Open Access


In this paper we consider the one-dimensional Navier–Stokes system for a heat-conducting, compressible reacting mixture which describes the dynamic combustion of fluids of mixed kinds on unbounded domains. This model has been discussed on bounded domains by Chen (SIAM J Math Anal 23:609–634, 1992) and Chen–Hoff–Trivisa (Arch Ration Mech Anal 166:321–358, 2003), among others, in which the reaction rate function is a discontinuous function obeying the Arrhenius’ law of thermodynamics. We prove the global existence of weak solutions to this model on one-dimensional unbounded domains with large initial data in \(H^1\). Moreover, the large-time behaviour of the weak solution is identified. In particular, the uniform-in-time bounds for the temperature and specific volume have been established via energy estimates. For this purpose we utilise techniques developed by Kazhikhov–Shelukhin (cf. Kazhikhov in Siber Math J 23:44–49, 1982; Solonnikov and Kazhikhov in Annu Rev Fluid Mech 13:79–95, 1981) and refined by Jiang (Commun Math Phys 200:181–193, 1999, Proc R Soc Edinb Sect A 132:627–638, 2002), as well as a crucial estimate in the recent work by Li–Liang (Arch Ration Mech Anal 220:1195–1208, 2016). Several new estimates are also established, in order to treat the unbounded domain and the reacting terms.


Navier–Stokes equations Compressible Reacting mixture Combustion Global existence Uniform estimates Large-time behaviour 

Mathematics Subject Classification

Primary 35Q30 35Q35 35Q79 Secondary 76N10 76N15 


  1. 1.
    Chen, G.-Q.: Global solutions to the compressible Navier–Stokes equations for a reacting mixture. SIAM J. Math. Anal. 23, 609–634 (1992)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Chen, G.-Q., Hoff, D., Trivisa, K.: Global solutions to a model for exothermically reacting, compressible flows with large discontinuous initial data. Arch. Ration. Mech. Anal. 166, 321–358 (2003)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Chen, G.-Q., Kratka, M.: Global solutions to the Navier–Stokes equations for compressible heat-conducting flow with symmetry and free boundary. Commun. PDE 27, 907–943 (2002)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Chen, G.-Q., Wagner, D.H.: Global entropy solutions to exothermically reacting, compressible Euler equations. J. Differ. Equ. 191, 277–322 (2003)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Donatelli, D., Trivisa, K.: On the motion of a viscous compressible radiative-reacting gas. Commun. Math. Phys 265, 463–491 (2006)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Documet, B., Zlotnik, A.: Lyapunov functional method for 1D radiative and reactive viscous gas dynamics. Arch. Ration. Mech. Anal. 177, 185–229 (2005)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Huang, X., Li, J., Wang, Y.: Serrin-type blowup criterion for full compressible Navier–Stokes system. Arch. Ration. Mech. Anal. 207, 303–316 (2013)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Jiang, S.: Large-time behavior of solutions to the equations of a one-dimensional viscous polytropic ideal gas in unbounded domains. Commun. Math. Phys. 200, 181–193 (1999)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Jiang, S.: Remarks on the asymptotic behaviour of solutions to the compressible Navier–Stokes equations in the half-line. Proc. R. Soc. Edinb. Sect. A 132, 627–638 (2002)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Kanel’, Y.I.: On a model system of equations of one-dimensional gas motion. Differ. Equ. 4, 374–380 (1968)MATHGoogle Scholar
  11. 11.
    Kazhikhov, A.V.: Cauchy problem for viscous gas equations. Siber. Math. J. 23, 44–49 (1982)CrossRefMATHGoogle Scholar
  12. 12.
    Kazhikhov, A.V., Shelukhin, V.V.: Unique global solution with respect to time of initial-boundary value problems for one-dimensional equations of a viscous gas, (PMM vol. 41, n=2, 1977, pp. 282–291). J. Appl. Math. Mech. 41, 273–282 (1977)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Li, J., Liang, Z.: Some uniform estimates and large-time behavior of solutions to one-dimensional compressible Navier–Stokes system in unbounded domains with large data. Arch. Ration. Mech. Anal. 220, 1195–1208 (2016)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Solonnikov, V.A., Kazhikhov, A.V.: Existence theorems for the equations of motion of a compressible viscous fluid. Ann. Rev. Fluid Mech. 13, 79–95 (1981)CrossRefMATHGoogle Scholar
  15. 15.
    Wang, D.: Global solutions for the mixture of real compressible reacting flows in combustion. Commun. Pure Appl. Anal. 3, 775–790 (2004)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© The Author(s) 2017

Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.Mathematical InstituteUniversity of OxfordOxfordUK

Personalised recommendations